Indiana, 2024

Hail and Damaging Winds in Indiana, June 25, 2024

June 25, 2024 · NWS IND · 17 events in 8 counties and zones

During the afternoon hours a complex of thunderstorms crossed into Indiana from Illinois. A widespread swath of 65 to 75 mph winds occurred from central Terre Haute as far south as Sullivan, with the southeastward path then continuing into Clay, Owen, Greene, and Brown Counties before gradually beginning to weaken as it entered Lawrence and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.8 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon hours a complex of thunderstorms crossed into Indiana from Illinois. A widespread swath of 65 to 75 mph winds occurred from central Terre Haute as far south as Sullivan, with the southeastward path then continuing into Clay, Owen, Greene, and Brown Counties before gradually beginning to weaken as it entered Lawrence and Jackson Counties.

The southern side of Terre Haute saw numerous large trees and power poles snapped or uprooted with widespread property damage to cars and homes along with thousands of power outages. Clay City and Jasonville also were areas of more concentrated damage with additional trees downed. The Bloomington ASOS measured 78 mph, which lined up with the town of Bloomington seeing the most significant damage from this event with a large swath of the town seeing widespread tree, power pole, and property damage.

Spotters later measured a 75 mph wind gust in far southern Brown county where additional tree damage was found but after this point the storm complex gradually weakened with the last damage noted in the Seymour area as the complex moved into an air mass that was more stable following weaker thunderstorms that had occurred earlier in the afternoon. The storm complex exited south central Indiana around 4:45 PM for a total event time of 2 hours between Terre Haute and Seymour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 25, 8:57 AM EST, 1 hour 48 minutes earlier. Its key messages:

  • Thunderstorms will be around at times today into Wednesday. Some severe storms are possible, especially this afternoon.
  • A good amount of uncertainty remains in the specifics of the storm chances today into tonight.
  • Today will likely be the warmest day of the week.
  • A brief respite from heat and humidity Thursday before another warm up and additional storm chances this weekend.
Area forecast discussion, Jun 25, 8:57 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
957 AM EDT Tue Jun 25 2024

.KEY MESSAGES...

- Thunderstorms will be around at times today into Wednesday. Some
  severe storms are possible, especially this afternoon.
- A good amount of uncertainty remains in the specifics of the storm
  chances today into tonight.
- Today will likely be the warmest day of the week.
- A brief respite from heat and humidity Thursday before another
  warm up and additional storm chances this weekend.

&&

.FORECAST UPDATE...

Just a quick update this morning as we wait for storms across
northern Indiana to propagate southward. Trimmed PoPs a bit and
refined the edge in an attempt to estimate the arrival of the
aforementioned storm complex. CAMs are not, and will not be, handling
this system well as it has a mature cold pool. The system should
propagate into the low-level winds which are largely from the south-
southwest. The system is currently outflow dominant, and is expected
to remain so as shear decreases with southward extent. Upshear
Corfidi vectors diminish in magnitude with southward extent as well,
so the system may slow down a bit as it heads southward this
afternoon. This may pose a flooding hazard later on, especially on
the southwestward flank of the system. The threat for severe weather
(damaging winds and hail) also remains present as CAPE is large and
lapse rates are steep. The evolution of this system is expected to
affect subsequent development later this afternoon and evening.

&&

.SHORT TERM (Today and tonight)...
Issued at 302 AM EDT Tue Jun 25 2024

Forecast remains challenging for the short term, as details will be
mesoscale driven. Each potential cluster of thunderstorms may impact
future ones, which results in a low confidence forecast with
multiple potential outcomes. CAMs often struggle with weakly forced
scenarios, so use caution in using individual CAM output.

Bottom line: There will be chances for thunderstorms throughout the
short term, some of which could be strong to severe this afternoon
depending on available instability. Hot temperatures will return,
but how hot depends on convective development.

Early this morning...

An area of thunderstorms had developed across northeast Illinois, on
a temperatures/moisture gradient along an approaching airmass. The
storms were moving south/southeast along the gradient. As the
airmass works its way east during the early morning, these storms
should begin to move east as well. Stronger winds aloft remain
across northern portions of the area, so the storms should hang on
longest there.

Uncertainty remains though on the speed that the area of storms
moves east. Will have some chance PoPs, mainly across the northern
forecast area for now.

Today...

The temperature gradient aloft should be east of central Indiana by
the start of the today period, but some warm advection will still be
ongoing. There will likely be some clouds around from the earlier
convection, and some of this convection may still be ongoing, but in
a weakened state.

Meanwhile, the tail of some additional upper forcing currently
creating storms across Wisconsin, will be moving into Indiana from
the north. Whether it can generate more convection will depend in
part on what the early morning convection does. More early
convection/clouds will lead to lower odds of convection with this
forcing and vice-versa.

There are multiple scenarios that may play out, but feel that these
two are the most likely:

1) Clouds/dying early morning convection inhibits additional
development for a while today. Afternoon convection develops along
old outflows and any upper forcing that moves in. Mainly scattered
storm coverage.

2) Clouds/early morning convection dissipate quickly. Instability
builds and a line of storms moves south across the area from the
initial upper forcing. These storms will intensify during the late
morning into the afternoon as they move south across the area.
Scattered to numerous coverage would occur.

Either scenario could result in strong to severe storms in the
afternoon given the potential instability that could build. The
primary threat would be damaging winds.

Will keep PoPs in the chance category given the high uncertainty.

The other concern today will be the heat. 850mb temperatures will be
above 20 degrees C, leading to the potential of mid and upper 90s.
Dewpoints will be around 70 to the lower 70s, leading to potential
heat indices near 105 in the southwest forecast area.

If confidence were higher in cloud cover/convection, a Heat Advisory
would be needed in the far southwest. However, uncertainty is much
too high. May issue a Special Weather Statement for heat.

Tonight...

Thunderstorm chances will continue tonight. Storms may be ongoing
early in the period from the afternoon convection, depending on its
eventual timing.

Overnight, a cold front will approach from the north, along with
some additional upper energy. This will result in more shower and
thunderstorm development, especially north. However, once again,
uncertainty remains on the amount of instability that will be
available due to earlier convection.

Will go with high chance category or likely category PoPs tonight,
with highest PoPs overnight when the cold front approaches. Low
temperatures will be from around 70 to the lower 70s.

&&

.LONG TERM (Wednesday through Monday)...
Issued at 302 AM EDT Tue Jun 25 2024

The long term period will see temperatures fluctuating between near
normal and above normal with multiple chances for showers and storms
as numerous system pass through the region.

Wednesday morning will start off with showers and thunderstorms
along a cold front pushing south/ southeast through the area. As
this will be an outflow influenced frontal environment, can't
rule out the possibility of a few stronger cells forming and
potentially producing damaging winds and maybe some hail as the
front exits. There is some uncertainty on when rain will end as
some models indicate redevelopment could occur in the evening to
overnight hours. Overall, expecting a bulk of the rain to come to
an end by the evening to early overnight hours Wednesday.

Behind the front, cooler temperatures and high surface pressure will
move in allowing for a pleasant and relatively dry day Thursday.
Unfortunately, this nice weather will be short lived as heat and
humidity return for the weekend. The end of the long term period
will see multiple chances for precipitation but models lack
agreement on exact extent and timing. Currently best precip chances
look to be Saturday, but could arrive as early as late Friday. This
will likely be followed by a dry break before another system
potentially arrives around Tuesday.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 646 AM EDT Tue Jun 25 2024

Impacts:

- Isolated convection this morning, then chances for convection
  anytime thereafter.
- Wind gusts over 20kt mid morning through the afternoon

Discussion:

Low confidence forecast due to high uncertainty in convective
development through tonight, as each round of convection will have
an impact on the next.

Isolated storm west of KLAF near 11Z will continue to slowly move
southeast. It may not make it to KIND as atmosphere is less
favorable there. Other storms will develop/move in later this
morning or early afternoon north and eventually move south. More
storms will develop tonight.

Given the low confidence, continued with VC or PROB30 at all sites.
Outside of convection, VFR conditions are expected.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

UPDATE...Eckhoff
SHORT TERM...50
LONG TERM...KF
AVIATION...50
Hazardous weather outlook, Jun 25, 2:52 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
352 AM EDT Tue Jun 25 2024

INZ021-028>031-035>049-054>057-260800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
352 AM EDT Tue Jun 25 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms will move across the area at times today and tonight.
Some of the storms could become severe, especially this afternoon.
Damaging winds will be the primary threat. Lightning and heavy rain
are possible with any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible on Wednesday and then again
Friday into the weekend. Lightning is a threat from any storm.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is possible today, mainly this afternoon.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

INZ051>053-060>065-067>072-260800-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
352 AM EDT Tue Jun 25 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms will move across the area at times today and tonight.
Some of the storms could become severe, especially this afternoon.
Damaging winds will be the primary threat. Lightning and heavy rain
are possible with any storm.

Hot conditions will return today, with heat indices potentially
around 100 degrees. The heat could affect vulnerable groups and those
with prolonged exposure to the heat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible on Wednesday and then again
Friday into the weekend. A strong storm with gusty winds is possible
on Wednesday. Lightning is a threat from any storm.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is possible today, mainly this afternoon.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

In the hours before

Special weather statement, Jun 25, 8:34 AM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
934 AM EDT Tue Jun 25 2024

INZ051>053-060>064-067>072-252200-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Spencer, Gosport,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, and North Vernon
934 AM EDT Tue Jun 25 2024

...HOT AND HUMID TODAY...

High temperatures will return to the lower and middle 90s today.
Humid conditions will boost heat indices to around 100 degrees.

These values may be hazardous, especially for sensitive and
vulnerable populations. Take extra precautions if possible,
including drinking sufficient non-alcoholic beverages and limiting
extended outdoor exposure to the heat in the afternoon to early
evening hours.
Special weather statement, Jun 25, 10:07 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1107 AM EDT Tue Jun 25 2024

INZ021-029>031-038-251530-
Howard IN-Clinton IN-Tipton IN-Tippecanoe IN-Carroll IN-
1107 AM EDT Tue Jun 25 2024

...Strong thunderstorms will impact portions of Carroll, northeastern
Tippecanoe, Clinton, Howard and Tipton Counties through 1130 AM
EDT...

At 1106 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Fontaine to 6 miles northeast of
Lafayette. Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kokomo, Frankfort, Tipton, Delphi, Windfall, Greentown, Flora,
Rossville, Battle Ground, Mulberry, Russiaville, Kirklin, Camden,
Sharpsville, Burlington, Michigantown, Kempton, Yeoman, and Indian
Heights.

This includes Interstate 65 between mile markers 177 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
      4057 8587 4033 8586 4032 8588 4018 8643
      4056 8697 4056 8677 4066 8677 4068 8674
      4068 8676 4074 8675
TIME...MOT...LOC 1506Z 305DEG 45KT 4070 8578 4046 8676

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ME
Special weather statement, Jun 25, 10:38 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1138 AM EDT Tue Jun 25 2024

INZ031-038-040-041-251615-
Howard IN-Tipton IN-Madison IN-Delaware IN-
1138 AM EDT Tue Jun 25 2024

...A strong thunderstorm will impact portions of northern Madison,
central Delaware, eastern Howard and northeastern Tipton Counties
through 1215 PM EDT...

At 1138 AM EDT, Doppler radar was tracking a strong thunderstorm over
Swayzee, or 11 miles southwest of Marion, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Muncie, Alexandria, Yorktown, Greentown, Eaton, Summitville, Gaston,
Orestes, and Ball State University.

This includes Interstate 69 between mile markers 239 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 8586 4038 8586 4038 8524 4010 8541
      4044 8607 4057 8599
TIME...MOT...LOC 1538Z 292DEG 37KT 4048 8586

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ME

The radar

The Indianapolis radar (KIND), 80 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 25, 10:45 AM EST
Where
Madison County, 0.69 mi S of Gimco City
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.260, -85.680

Tree downed by thunderstorm winds onto a car with occupants inside.

Thunderstorm Wind, Madison

When
June 25, 11:05 AM EST
Where
Madison County, 0.53 mi W of Anderson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.100, -85.690

Trees downed by thunderstorm wind gusts across the county from earlier storms.

Thunderstorm Wind, Vigo

When
June 25, 1:56 PM EST
Where
Vigo County, 0.69 mi S of Hutton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.310, -87.530

Small branches snapped off trees by thunderstorm wind gusts and pea size hail.

Thunderstorm Wind, Vigo

When
June 25, 2:00 PM EST
Where
Vigo County, 1.14 mi WNW of Belt Jct
Measured
65 kt (75 mph) estimated gust
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
39.425, -87.400

Widespread significant tree damage due to thunderstorm wind gusts across the southern half of Terre Haute into the Ivy Tech campus area. Numerous homes and cars were damaged by falling trees. Several large billboards were collapsed by the strong winds which further caused property damage.

Thunderstorm Wind, Clay

When
June 25, 2:04 PM EST
Where
Clay County, 2.14 mi SSW of Old Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
39.270, -87.210

Numerous trees and powerlines snapped or damaged by thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
June 25, 2:04 PM EST
Where
Vigo County, 0.53 mi W of (Huf)hulman Fld Tere
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.450, -87.310

A 59 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Clay

When
June 25, 2:10 PM EST
Where
Clay County, 1.27 mi ENE of Clay City
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
39.280, -87.100

Strong thunderstorm wind gusts knocked over corn crop and snapped large old growth trees over plus several large limbs of others landing on power lines with enough force to snap the cables. 1 tree landed across a lane of in sr 246.

Thunderstorm Wind, Owen

When
June 25, 2:36 PM EST
Where
Owen County, 1.27 mi WNW of Spencer
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
39.290, -86.790

Numerous trees downed by thunderstorm wind gusts in Spencer and across the southern portions of the county.

Hail, Jackson

When
June 25, 2:52 PM EST
Where
Jackson County, 0.54 mi E of Crothersville
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -85.840

Thunderstorm Wind, Monroe

When
June 25, 3:02 PM EST
Where
Monroe County, 1.75 mi SE of Bloomington
Measured
61 kt (70 mph) measured gust
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
39.150, -86.500

Widespread significant tree damage across the city of Bloomington with numerous reports of property damage due to fallen trees and tree limbs.

Thunderstorm Wind, Knox

When
June 25, 3:05 PM EST
Where
Knox County, 0.54 mi E of Johnstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.770, -87.310

A tree was blown down by thunderstorm winds near the intersection 3rd street and Alexander street.

Thunderstorm Wind, Knox

When
June 25, 3:05 PM EST
Where
Knox County, 0.88 mi NE of Bruceville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.760, -87.410

A tree and utility lines were downed by thunderstorm winds at State Road 550 near Vine Street.

Thunderstorm Wind, Knox

When
June 25, 3:05 PM EST
Where
Knox County, Vincennes
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.680, -87.520

A utility line was blown down by thunderstorm winds near 6th Street and Sycamore Street.

Thunderstorm Wind, Monroe

When
June 25, 3:06 PM EST
Where
Monroe County, 1.75 mi SE of Bloomington
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.150, -86.500

A 60 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Monroe

When
June 25, 3:12 PM EST
Where
Monroe County, (Bmg)mnroe Co Arpt B
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
39.150, -86.620

Thunderstorm winds measured 78 mph at KBMG, Monroe County Airport.

Thunderstorm Wind, Monroe

When
June 25, 3:16 PM EST
Where
Monroe County, 1.61 mi W of Yellowstone
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
39.000, -86.380

Multiple large trees snapped and uprooted by thunderstorm wind gusts across the southeastern portions of the county with numerous roads blocked.

Thunderstorm Wind, Brown

When
June 25, 3:33 PM EST
Where
Brown County, 1.48 mi WSW of Beck Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.071, -86.145

A 75 mph thunderstorm wind gust was estimated at this location with numerous trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178320, 1178321, 1177292, 1177293, 1177294, 1177295, 1177296, 1177297, 1177446, 1177450, 1178316, 1178317, 1178318, 1177448, 1177451, 1177455, 1178323.